Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 78, NWS Chicago, IL

September 27, 2021

NWS Chicago, IL issued this small craft advisory at Sep 27, 2021, 3:00 AM CDT. It took effect at Sep 27, 2021, 4:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2021, 3:00 AM CDT (08:00 UTC)
In effect from
Sep 27, 2021, 4:00 PM CDT
Expired
Sep 28, 2021, 10:00 AM CDT
In force
18 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

530 
WHUS73 KLOT 270800
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
300 AM CDT Mon Sep 27 2021

LMZ740>742-271700-
/O.EXT.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.NEW.KLOT.SC.Y.0078.210927T2100Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
300 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM CDT TUESDAY...

* WHAT...For this morning's Small Craft Advisory, southwest winds
  to 25 to 30 kt and significant waves to 4 ft. For the second 
  Small Craft Advisory, north winds to 25 kt. Significant waves to
  6 ft, occasionally to 8 ft. 

* WHERE...Illinois nearshore waters. 

* WHEN...For the first Small Craft Advisory, until 10 AM CDT this
  morning. For the second Small Craft Advisory, from 4 PM this 
  afternoon to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-271700-
/O.EXT.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.NEW.KLOT.SC.Y.0078.210927T2300Z-210928T1500Z/
Calumet Harbor IL to Gary IN-
300 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CDT TUESDAY...

* WHAT...For this morning's Small Craft Advisory, southwest winds
  to 30 kt and significant waves to 4 ft. For the second Small
  Craft Advisory, north winds to 20 kt. Significant waves to 6 ft.

* WHERE...Calumet Harbor IL to Gary IN.

* WHEN...For the first Small Craft Advisory, until 10 AM CDT this
  morning. For the second Small Craft Advisory, from 6 PM this 
  evening to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-271500-
/O.EXT.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
300 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Southwest winds to 30 kt and significant waves to 4 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
5 follow-up statements
334 
WHUS73 KLOT 271524
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1024 AM CDT Mon Sep 27 2021

LMZ740>742-272330-
/O.EXP.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.CON.KLOT.SC.Y.0078.210927T2100Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
1024 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM CDT TUESDAY...
...PREVIOUS SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...North winds to 25 kt, significant waves to 6 ft, and
  occasional waves to 8 ft.

* WHERE...Illinois nearshore waters.

* WHEN...For the first Small Craft Advisory, until 10 AM CDT 
  this morning. For the second Small Craft Advisory, from 4 PM 
  this afternoon to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-272330-
/O.EXP.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.CON.KLOT.SC.Y.0078.210927T2300Z-210928T1500Z/
Calumet Harbor IL to Gary IN-
1024 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 10 AM CDT TUESDAY...
...PREVIOUS SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...North winds to 20 kt, significant waves to 6 ft, and
  occasional waves to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN.

* WHEN...For the first Small Craft Advisory, until 10 AM CDT 
  this morning. For the second Small Craft Advisory, from 6 PM 
  this evening to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-271630-
/O.EXP.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1024 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have diminished and are no longer hazardous to small craft.

$$
922 
WHUS73 KLOT 272009
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
309 PM CDT Mon Sep 27 2021

LMZ744-745-280415-
/O.EXA.KLOT.SC.Y.0078.210927T2300Z-210928T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
309 PM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT TUESDAY...

* WHAT...North to northeast winds to 20 to 25 kt, significant 
  waves to 6 ft, and occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-280415-
/O.CON.KLOT.SC.Y.0078.210927T2100Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
309 PM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
TUESDAY...

* WHAT...North to northeast winds to 20 to 25 kt, significant 
  waves to 6 ft, and occasional waves to 8 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-280415-
/O.CON.KLOT.SC.Y.0078.210927T2300Z-210928T1500Z/
Calumet Harbor IL to Gary IN-
309 PM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
TUESDAY...

* WHAT...North to northeast winds to 20 to 25 kt, significant 
  waves to 6 ft, and occasional waves to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
847 
WHUS73 KLOT 280223
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
923 PM CDT Mon Sep 27 2021

LMZ740>742-281030-
/O.CON.KLOT.SC.Y.0078.000000T0000Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
923 PM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
TUESDAY...

* WHAT...North to northeast winds to 20 to 25 kt, significant 
  waves to 6 ft, and occasional waves to 8 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-281030-
/O.CON.KLOT.SC.Y.0078.000000T0000Z-210928T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
923 PM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
TUESDAY...

* WHAT...North to northeast winds to 20 to 25 kt, significant 
  waves to 6 ft, and occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
380 
WHUS73 KLOT 280759
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
259 AM CDT Tue Sep 28 2021

LMZ740>742-281500-
/O.CON.KLOT.SC.Y.0078.000000T0000Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
259 AM CDT Tue Sep 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Northeast winds to 20 kt. Significant waves to 6 feet,
  occasionally to 8 feet. 

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-281500-
/O.CON.KLOT.SC.Y.0078.000000T0000Z-210928T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
259 AM CDT Tue Sep 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Northeast winds to 20 kt. Significant waves to 6 feet. 

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
695 
WHUS73 KLOT 281451
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
951 AM CDT Tue Sep 28 2021

LMZ740>742-281600-
/O.EXP.KLOT.SC.Y.0078.000000T0000Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
951 AM CDT Tue Sep 28 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Conditions are no longer hazardous for small boats.

$$

LMZ743>745-281600-
/O.EXP.KLOT.SC.Y.0078.000000T0000Z-210928T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
951 AM CDT Tue Sep 28 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Conditions are no longer hazardous for small boats.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Sep 27, 2:15 AM CDT, 45 minutes earlier.

Area forecast discussion, Sep 27, 2:15 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
215 AM CDT Mon Sep 27 2021

.SHORT TERM...

Through Monday night...

158 PM...Forecast concerns include gusty southwest winds this
afternoon, cold front Monday afternoon/evening, possible high
swim risk Monday night and a chance for fog late Monday night.

Southwest winds gusting into the 30-35 mph range will continue
through sunset and then only slowly diminish this evening. These
strong winds combined with relative humidity levels in the mid 20
percent range will create an elevated fire danger through early
this evening. Temps have warmed into the lower 80s for many areas
and a few mid 80s are possible before temps level off this
afternoon. Increasing mid/high level cloud cover may also aid in
capping temps. This cloud cover may become fairly thick for a
period late this afternoon into early this evening, but is
expected to clear the area fairly quickly later this evening.
Could be some virga from these high based clouds but not expecting
anything to reach the surface.

Monday will be very warm for late September with highs expected to
reach the mid/upper 80s for most locations. The gradient will
slowly weaken from north to south ahead of a cold front Monday but
there may still be west/southwest winds gusting as high as 25-30
mph across the southern cwa in the morning. The cold front will
shift winds to the northeast with temperatures quickly dropping
through the 70s. Models have more or less come into decent
agreement with the front moving inland from Lake Michigan in the
early afternoon, across the metro area through mid afternoon and
reaching the I-80 corridor toward sunset. Have followed this
general timing in the hourly wind/temp grids, showing the front
moving across the cwa. Northeast winds may gust into the 20-25 mph
range with the front and remain gusty for a time behind the front,
but winds will diminish into the early evening.

North/northeast winds will likely remain fairly strong over
southern Lake Michigan into Monday evening and waves may build
high enough that a beach hazard statement will be needed for
dangerous swimming conditions. With this time period not starting
for another 24 hours or so, will hold off issuing any headlines
this afternoon.

The front will begin to slow as it reaches the southern cwa early
Tuesday morning and may become stationary across central IL and
central IN. Guidance is starting to show a trend towards fog near
this frontal boundary, which would mainly affect the southern
third or so of the area late Monday night into early Tuesday.
Possible that if the front were to slow/stall sooner, the fog
potential could be a little further north. But from this distance,
still plenty of time to watch trends and did not include fog
mention with this forecast. cms

&&

.LONG TERM...
215 AM CDT

Tuesday night through Sunday...

An anomalously strong upper ridge with a pronounced meridional
extent will remain entrenched across the Mississippi River Valley
northward to Hudson Bay through Friday. An associated surface high
over Ontario will maintain E or SE flow across the area through
Thursday and possibly into Friday. 925-850 hPa temps support
inland highs in the 80s and shoreline temps in the 70s mid to late
week, with the warmest day on Wednesday as the thermal ridge
slowly moderates over time. A mid-level wave within a broader
trough over the Rockies will be deflected/sheared northward across
the Great Plains Wednesday into Thursday. While some guidance
suggests light precip could reach the CWA Thursday and Friday, the
existing ridge and deep dry layer supports a dry forecast with
mainly intermittent mid to upper-level clouds.

Saturday and Sunday: The ridge will finally breakdown this
weekend, though significant model variability exists with how
quick the ridge erodes over Ontario as well as with the evolution
of an upper-low ejecting from the Four Corner region. The
complexity of this pattern warrants slight chance PoPs through the
weekend, though conditions will likely remain dry for at least
one of the days.

Kluber

&&

.AVIATION...
For the 06Z TAFs...

Dry conditions are expected through the TAF period amid several
wind changes. Slow decoupling since last evening has allowed for
continued gusts up to 25 knots as of TAF issuance, with a 45-50
knot LLJ centered around 2kft. These gusts should become more
sporadic through daybreak, but reappear during the mid-morning as
daytime mixing taps into some of the residual stronger winds of
the waning LLJ.

The background pressure gradient will weaken by early afternoon,
with winds slowly veering west around or under 10 knots. A cold
front tracking southward will surge inland from Lake Michigan
during the mid-afternoon, producing initial NE gusts of around 20
knots. This wind shift is expected to occur around 21Z at ORD,
with a larger window of uncertainty from 20-22Z.

NE winds under 10 knots will persist through tonight. A low-end
MVFR or high-end IFR stratus deck may form upstream under the
frontal inversion and advect into the Chicago metro terminals as
early as 00Z. With low confidence in occurrence, introduced only a
SCT010 with this TAF issuance.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 4 AM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 26, 2:53 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
253 PM CDT Sun Sep 26 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
253 PM CDT Sun Sep 26 2021 /353 PM EDT Sun Sep 26 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fire Weather Risk through early evening.

DISCUSSION...

The combination of southwest winds gusting to 25 to 30 mph and
low relative humidity values will continue an elevated fire danger
through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday Evening and Tuesday...
  High Swim Risk, mainly for Illinois beaches.

DISCUSSION...

Dangerous swimming conditions will develop along the Illinois
beaches early to mid afternoon on Monday and along the Indiana
beaches during the late afternoon. These conditions will persist
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-272000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
253 PM CDT Sun Sep 26 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:10 AM CDTBeach Hazards StatementLOTCook, Lake34 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.